Skip to Main Content

Patient Case #1

KS is a 28-year-old male patient who recently immigrated to the United States and has limited English proficiency. He was seen in urgent care today for an upper respiratory tract infection. He was prescribed Augmentin 875/125 orally twice daily for 10 days. He is now coming into the pharmacy to pick up his prescription.

  1. How can you assess a patient’s English proficiency?

    Patients may volunteer this information when coming to the pharmacy. The pharmacist can also inquire about this at the patient’s first visit to the pharmacy. For example, the pharmacist can ask what the patient’s preferred language is or what language they speak at home. Students should understand that this is a self-assessment of English proficiency, so it is subjective. Also, patients who speak English very well conversationally may have low health literacy. This means that the pharmacist should also be watching for signs of lack of patient understanding during the interaction. This could include patients that only answer “yes” or nod when asked questions, give a response that is inappropriate to the question asked, or appear confused by the information provided.1

  2. What tools can you use?

    Use of a trained interpreter is the optimal approach for communicating with a patient who does not speak English or has limited English proficiency. Caution should be used with family member or friend interpreters, as their ability to translate medical information accurately would not be known. Provide written materials in the patient’s preferred language. In the originating university, the instructor reviewed where to pull this information up in Micromedex using the institutional log-in: www.micromedexsolutions.com.

    • → Log in

    • → CareNotes (or this can be accessed via the tab at the top within Micromedex

    • → Search Augmentin

    • → Select one appropriate language for your patient of the 15 languages that appear

    • → Print (you can select the paper/magnifying glass under ‘Preview (English)’ to read what is covered)

    Students and simulated patients also provided personal stories including use of Google Translate (https://translate.google.com). It is recommended to use this tool for 1- to 2-word phrases and not entire sentences.

  3. What should you NOT do in this circumstance?

    Avoid use of medical jargon. Don’t speak quickly, but instead adjust the speaking tempo to help the patient understand, but be careful not to appear condescending. You should not raise your voice but instead speak in your normal tone. Don’t assume that the patient understands what you are communicating to them. As mentioned in the previous question, use caution with family or friend untrained interpreters.1,2

  4. How will you assess comprehension? What are potential risks of poor/incorrect comprehension?

    Utilize communication strategies such as the teach-back method to verify patient understanding.3 Students should recognize the range of risks that can occur due to lack of comprehension including poor control of the disease, unintentional overdose, and unrecognized adverse drug reactions or drug interactions.

  5. When have you encountered someone who isn’t ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.